March 30, 2023
Content created for the Bezzy community and sponsored by our partners. Learn More
Photography by Alessio Bogani/Stocksy United
After chemo, you may experience nausea, fatigue, or loss of appetite. Although the timing and intensity of chemo side effects vary from person to person, knowing what to expect can help you manage them.
When I entered the infusion room for my first breast cancer chemotherapy treatment, I didn’t know what to expect. Sure, I’d attended the cancer center’s “chemo class” and done plenty of internet research, but I still had no idea how I would feel once those drugs hit my system.
Soon I would feel the side effects of chemo, and I began to notice some patterns that made it easier to manage those symptoms.
But what are those side effects?
Common short-term side effects after chemo for breast cancer include:
Long-term side effects can also include:
It depends. The timing of when you’ll experience side effects from chemotherapy can vary from person to person and depends on the drugs you receive before chemo and during it.
Some people may take anti-nausea medication or steroids prior to undergoing chemo to reduce side effects.
That said, there are some general timelines for chemo side effects.
Many people feel fine during infusions and in the first few hours following treatments. Usually, people feel some sort of side effect within around 4 hours, but sometimes it can take 12, 24, or even 48 hours for side effects to appear.
While you might think the first day of receiving chemo drugs would be the hardest, the days and weeks after infusions can be much more difficult than treatment day.
In my experience, the day of and the day immediately after my doxorubicin (Adriamycin)/cyclophosphamide (Cytoxan) infusions tended to be fairly free of side effects.
I received an every-2-week dosage, so from about 2 days after my initial infusion until the middle of the following off-week, I felt the worst. Then I would gradually feel better day by day until it was time for my next infusion, starting the cycle again.
Of course, this varies for everyone based on the type and stage of cancer you have, your overall health, and the type of chemo drugs and pre-medications you receive. But generally, the week after an infusion will be the most intense for side effects.
Also, remember that the effects of chemotherapy tend to be cumulative, meaning that your side effects may start earlier, last longer, or feel more intense after you’ve had several infusions.
First, the good news: Most short-term chemo side effects such as nausea, diarrhea, and mouth sores will go away within a couple of weeks. Others may take longer to subside.
Hair usually begins to regrow 2–3 weeks after the final infusion, although this can vary. Once it begins to grow back, you may notice changes in color and texture — sometimes regrowing in tight coils commonly referred to as “chemo curls.” These hair changes usually subside over time, but some people do have long-term changes to their hair.
Neuropathy — tingling and numbness in your feet and hands — usually begins to improve 2 to 4 months after completing chemo, but it can take up to a year to fully go away.
Nausea and vomiting usually end within 2–3 weeks after your final chemotherapy infusion. And taste changes usually return to normal 1 to 2 months after chemo.
Low white and red blood cell counts related to chemo usually return to normal levels within a month of finishing treatment.
Cognitive or memory issues referred to as “chemo brain” can take a bit longer to subside, usually between 6 and 12 months, although those time periods can vary by person.
While chemo side effects can be uncomfortable, there are ways you can manage them to reduce their impact on your life.
Digestive system issues such as nausea, diarrhea, constipation, and taste changes can be some of the most challenging side effects of chemotherapy. But one of the most important ways you can help ease their effects is by staying hydrated.
While this is easier said than done if taste changes leave even water unappetizing, making sure you drink enough water is crucial not only for your overall health but for minimizing some of these digestive issues.
For me, chemo taste changes made drinking plain water tough. But adding a flavoring helped make it more palatable, and coconut water and electrolyte-rich sports drinks also helped when water was unappealing. I also upped my intake of water-dense foods such as watermelon and pineapple.
And though it may be more difficult, eating can be really helpful in relieving some digestive symptoms. If you don’t have the appetite for a full meal, try to nibble on something.
Many foods will become unappealing due to smell and taste changes, so this isn’t the time for a strict diet — simply eat what sounds good. Starchy, bland foods worked best for me.
Your oncologist may also prescribe medications to help alleviate or prevent nausea. The key is to strictly follow the dosage recommendations so that the meds are as effective as possible. And if you aren’t taking anti-nausea medication, it may be worth talking with your doctor about adding them to your chemo plan.
For mouth sores, avoid conventional mouthwashes (which often contain alcohol) and opt for either a home remedy (1 teaspoon of salt and 1 teaspoon of baking soda dissolved in a glass of lukewarm water) or Biotene, which helped alleviate my mouth sores.
Fatigue is one of the most common and disruptive side effects, and the best way to deal with it is to rest. Take naps early in the day so as not to disturb your nightly sleep cycle. And when you feel good, gentle exercises like walking and yoga can boost energy levels.
Certain days after chemo may be more difficult than others, so it’s important to take care of yourself and rest.
Chemo side effects may feel overwhelming, but listening to your body and recognizing the patterns and timing of symptoms can help you better manage and alleviate side effects.
Have thoughts or suggestions about this article? Email us at email@example.com.
About the author